While Butrans is a medication used to treat severe, chronic pain and the symptoms of opioid withdrawal, it is subject to abuse.
As a Schedule III controlled substance, Butrans can be abused by those who have a prescription for it and by those who do not.
There are a few different ways people can abuse Butrans patches.
Some of the forms of Butrans abuse include:
- injecting the liquid from the patch
- snorting the liquid from the patch
- chewing or eating the patch
- wearing multiple patches at once
Why Do People Abuse Butrans?
Many people abuse Butrans because it can generate an “upper” effect and euphoria. However, this euphoria is usually short-lived and mild.
For some, the Butrans may be taking too long to work or the effects aren’t strong enough to treat the pain they’re feeling.
In this case, the best option would be to contact the prescribing physician and discuss a dose adjustment.
But when taking matters into their own hands, a person may chew or extract the contents of the patch and administer it intravenously or intranasally to feel greater effects.
Abusing Butrans Through Injection
One study from the National Center of Biotechnology Information (NCBI) found that the intravenous (IV) route of administering Butrans results in the strongest effect.
Those who abuse Butrans through injection extract buprenorphine from the Butrans patch, then inject the liquid directly into the bloodstream.
This is the most common form of Butrans abuse, and the most dangerous.
According to a 2009 study on buprenorphine toxicity and overdose, recent injection sites were found in over half of buprenorphine-related fatalities.
Get Started On The Road To Recovery.
Get Confidential Help 24/7. Call Today!(844) 616-3400
Abusing Butrans Through Snorting
People abuse Butrans through snorting similarly to abusing Butrans through injection. With snorting, a person extracts the liquid from the Butrans patch and snorts it into the nose.
This form of Butrans abuse is much less common, though it can happen.
Abusing Butrans Through Chewing/Eating
Some people may also abuse Butrans by chewing or eating the entire patch.
Chewing or eating Butrans patches can be extremely toxic and dangerous for physical and emotional health. It can cause choking, overdose, and death.
Consuming this much Butrans at once will release an uncontrollable amount of buprenorphine, which can be potentially life-threatening.
Abusing Butrans By Wearing Multiple Patches
Wearing more than one Butrans patch can cause stronger effects than if just one is worn. Only one Butrans patch should be worn at once unless directed otherwise by a medical professional.
However, buprenorphine has a ceiling effect, so once a certain level of the medication has been absorbed into the body, the effects do not increase as the dose is increased.
Medical professionals strongly advise against wearing multiple Butrans patches because this can lead to a much higher absorption of buprenorphine into the body than a person can handle.
Risks Of Abusing Butrans
Abusing Butrans can lead to several mental, physical, and emotional risks.
Greater Risk Of Withdrawal
Getting the body accustomed to regular high doses of Butrans is damaging to both physical and emotional health.
When the opioid is taken away, this will result in severe symptoms of opioid withdrawal.
Withdrawal from Butrans may involve:
- abdominal cramping
- runny nose
Increased Chance Of Developing An Addiction
Abusing Butrans by chewing, snorting, injecting, or otherwise tampering with the medication may also lead to an addiction.
Whether the opioid was obtained through a prescription or illicitly, Butrans has the potential for misuse. Butrans can also lead to an addiction even if appropriate dosing was used.
Manipulating the medication on a partial or regular basis can quickly lead to an addiction as the body becomes more and more used to being supplied with those chemicals.
Recreationally abusing Butrans can lead to a long-term addiction that will likely require treatment such as therapy, detox, and other methods of coming off the substance.
Risk Of Overdose
Because of the ceiling effect of Butrans, a person may not realize how much of the opioid is in their body. This increases the risk of overdose on Butrans.
While research has yet to determine a lethal dose of buprenorphine, studies have found that there have been numerous buprenorphine-related overdose deaths.
These deaths do not usually occur from buprenorphine abuse alone. Most of those cases involve mixing buprenorphine with benzodiazepines (benzos).
Possibility Of Death
Recreationally abusing Butrans can cause major respiratory depression, which can result in death.
Researchers have also suggested that using Butrans and benzodiazepines can result in a synergistic depressant effect of the two drugs.
Abusing Butrans by injecting, snorting, or chewing the medication can enhance the effects of the drug and create a very dangerous environment when benzos are mixed in.
This can lead to life-threatening complications such as:
- severe sedation
- respiratory depression
Find Butrans Treatment For Opioid Abuse
You can find help today for an opioid use disorder. If you or someone you love are struggling with opioid abuse, addiction treatment might be the right choice.
Call our helpline today to speak with a representative about your options in addiction recovery.
Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.
These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.
- Butrans.com—Safety Information
- Emergency Medicine News—Buprenorphine: Toxicity and Overdose
- Mayo Clinic—Buprenorphine (Transdermal Route)
- National Center of Biotechnology Information (NCBI)—The Reinforcing and Subjective Effects of Intravenous and Intranasal Buprenorphine in Heroin Users